Tennessee, 2003

Tornadoes and Flash Flooding in Tennessee, May 4 to 5, 2003

May 4 to 5, 2003 · NWS MEG · 23 events in 8 counties and zones

16 tornado, 3 thunderstorm wind, 2 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
11
Injuries
99
Property damage
$97 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 4, 7:07 PM CST, 28 minutes earlier.

Area forecast discussion, May 4, 7:07 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
807 PM CDT SUN MAY 4 2003

TORNADO WATCH 239 REMAINS IN EFFECT FOR MUCH OF THE MID SOUTH UNTIL
1 AM CDT MONDAY MORNING. SEVERE WEATHER IS PRESENTLY OCCURRING OVER
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THE ZONE FORECAST HAS
BEEN UPDATED TO INCLUDE THE TORNADO WATCH. FURTHER UPDATES WILL BE
ISSUED AS NEEDED FOR THE REMAINDER OF TONIGHT AND MONDAY MORNING.

.MEG...NONE.
Hazardous weather outlook, May 4, 2:35 PM CST, 5 hours before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST
TENNESSEE AND NORTH MISSISSIPPI. THE RISK AREA IS GENERALLY WEST OF
A LINE FROM PITTSBORO TO PARIS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ELSEWHERE ACROSS THE MID-SOUTH.

THUNDERSTORMS WILL DEVELOP AHEAD OF A FRONTAL BOUNDARY THIS
AFTERNOON AND TONIGHT. STORMS WILL LIKELY FORM IN THE LATE AFTERNOON
AND LAST THROUGH MUCH OF THE NIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING...HOWEVER SOME TORNADOES ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS WILL SET UP MONDAY
AND LAST INTO MONDAY NIGHT. ISOLATED TORNADOES...DAMAGING WIND AND
HAIL COULD ACCOMPANY THESE STORMS. ANOTHER BATCH OF SEVERE STORMS COULD
DEVELOP TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 4, 5:25 PM CST, 2 hours 10 minutes before
MOZ113-050015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT SUN MAY 4 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF KENNETT AT 625 PM
CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND
KENNETT...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 4, 7:16 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    NEEDHAM                   AR   0.75 INCH HAIL
05/04/03   CRAIGHEAD                      COUNTY ROAD 913 AND HWY
                                          18. REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0726 PM    LEACHVILLE                AR   TORNADO
05/04/03   MISSISSIPPI                    SOUTH OF LEACHVILLE ON
                                          THE CRAIGHEAD
                                          -MISSISSIPPI COUNTY LINE
                                          WITH DEBRIS MOVING TOWARD
                                          MANILA. REPORTED BY THE
                                          DISTRICT COORDINATOR OF
                                          THE MISSOURI BOOTHEEL.

0729 PM    BAY                       AR   1.75 INCH HAIL
05/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0730 PM    JONESBORO                 AR   1.75 INCH HAIL
05/04/03   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0732 PM    BROOKLAND                 AR   0.88 INCH HAIL
05/04/03   CRAIGHEAD                      REPORTED BY SPOTTER.

0743 PM    MANILA                    AR   TORNADO
05/04/03   MISSISSIPPI                    EXTENSIVE DAMAGE TO
                                          HOUSES ON NORTH SIDE OF
                                          TOWN. REPORTED BY
                                          ARKANSAS STATE PATROL.

0750 PM                              MO   TORNADO
05/04/03   DUNKLIN                        TORNADO ON THE GROUND AT
                                          HWY TT 2 MILES NORTH OF
                                          THE ARKANSAS STATE LINE.
                                          REPORTED BY DUNKLIN
                                          COUNTY EMA.

0752 PM    MANILA                    AR   TORNADO
05/04/03   MISSISSIPPI                    ROOF DAMAGE. MOBILE HOME
                                          OVERTURNED. REPORTED BY
                                          ARKANSAS STATE WARNING
                                          POINT.

0755 PM    SENATH                    MO   0.75 INCH HAIL
05/04/03   DUNKLIN                        FUNNEL SEEN ON NORTH EDGE
                                          OF BLYTHVILLE. REPORTED
                                          BY THE DISTRICT
                                          COORDINATOR OF THE
                                          MISSOURI BOOTHEEL.

0803 PM    KENNETT                   MO   1.75 INCH HAIL
05/04/03   DUNKLIN                        REPORTED BY SPOTTER.

The radar

The Paducah radar (KPAH), 104 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

16 tornado, 3 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Obion

When
May 4, 7:35 PM CST to 7:45 PM CST
Where
Obion County, Minnick
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
36.267, -89.367

Several homes had windows broken or roof damage. Some trees were knocked down.

Tornado, Dyer

When
May 4, 7:45 PM CST
Where
Dyer County, 1 mi E of Dyersburg
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.033, -89.367

The tornado touched down just east of Dyersburg and moved northeast. Many trees were blown down.

Thunderstorm Wind, Obion

When
May 4, 8:20 PM CST to 8:25 PM CST
Where
Obion County, Kenton
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
36.200, -89.017

Two mobile homes were damaged. One house lost part of its roof. Some trees and power lines were knocked down.

Tornado, Dyer

When
May 4, 8:20 PM CST
Where
Dyer County, 1 mi S of Newbern
Rating
F1
Path length
2 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
36.100, -89.267

The tornado touched down just south of Newbern and traveled northeast. Several homes had their roofs blown off. Numerous trees and power lines were knocked down.

Tornado, Gibson

When
May 4, 8:25 PM CST to 8:41 PM CST
Where
Gibson County, 3 mi S of Brazil
Rating
F1
Path length
8 mi
Path width
100 yd
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
35.867, -89.067

The tornado touched down in the central part of Gibson county. One home was destroyed and several others were damaged.

Tornado, Dyer

When
May 4, 8:30 PM CST to 8:38 PM CST
Where
Dyer County, 2 mi SW of Finley
Rating
F1
Path length
4 mi
Path width
150 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
36.017, -89.517

The tornado touched down just southwest of Finley and tracked northeast. Several houses were damaged or destroyed.

Tornado, Weakley

When
May 4, 8:35 PM CST to 8:45 PM CST
Where
Weakley County, Martin
Rating
F2
Path length
4 mi
Path width
250 yd
Property damage
$750,000
Reported by
NEWSPAPER
Coordinates
36.350, -88.850

The tornado touched on the south side of the city of Martin and tracked northeast. One business was destroyed. At Martin Westview High School, two storage buildings were blown away. At Martin Middle School, the gymnasium roof was ripped off. At Martin Elementary School, part of the roof was blown off. Many trees and power lines were knocked down.

Hail, Gibson

When
May 4, 9:20 PM CST to 9:25 PM CST
Where
Gibson County, Humboldt
Measured
1.75 in hail
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.817, -88.917

Some windows were broken and some cars were dented by the hail.

Tornado, Gibson

When
May 4, 9:40 PM CST to 10:04 PM CST
Where
Gibson County, 3 mi W of Neboville
Rating
F0
Path length
12 mi
Path width
75 yd
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
36.067, -89.183

The tornado touched down near Neboville and moved northeast. Several homes were damaged.

Tornado, Gibson

When
May 4, 9:50 PM CST to 10:00 PM CST
Where
Gibson County, Medina
Rating
F1
Path length
5 mi
Path width
100 yd
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
35.800, -88.767

The tornado touched down in the southeast part of the county and moved northeast. Two homes were destroyed and several other were damaged.

Tornado, Henry

When
May 4, 9:53 PM CST to 10:27 PM CST
Where
Henry County, 8 mi SW of Paris
Rating
F2
Path length
17 mi
Path width
200 yd
Property damage
$3.0 million
Reported by
NWS STORM SURVEY
Coordinates
36.217, -88.417

The tornado touched down southwest of Paris and moved northeast through the south side of the city. Five homes were destroyed and over 150 other homes were damaged. Three commercial building were destroyed and nineteen others including a school were damaged.

Tornado, Dyer

When
May 4, 10:00 PM CST to 10:30 PM CST
Where
Dyer County, 3 mi SW of Dyersburg
Rating
F2
Path length
15 mi
Path width
200 yd
Injuries
10 direct, 0 indirect
Property damage
$50 million
Reported by
NWS STORM SURVEY
Coordinates
36.000, -89.417

The tornado touched down just southwest of Dyersburg and tracked northeast through the middle of the city. Over 70 homes were destroyed and more than 300 were damaged. Eight commercial buildings were destroyed and nearly 20 were damaged.

Tornado, Henry

When
May 4, 10:10 PM CST to 10:22 PM CST
Where
Henry County, 5 mi E of Buchanan
Rating
F1
Path length
6 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
36.433, -88.133

The tornado touched down in the northeast corner of Henry county and tracked east. More than 50 homes were damaged by the tornado.

Tornado, Weakley

When
May 4, 10:20 PM CST to 10:30 PM CST
Where
Weakley County, Gleason
Measured
60
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
36.217, -88.617

A tornado touched down in the town of Gleason. A church steeple was ripped off its roof. The top off one of the city's water towers was blown down. Many trees and power lines were knocked down.

Hail, Madison

When
May 4, 10:20 PM CST to 10:25 PM CST
Where
Madison County, Fairview
Measured
1.75 in hail
Property damage
$750
Reported by
NEWSPAPER
Coordinates
35.767, -88.850

Thunderstorm Wind, Gibson

When
May 4, 10:30 PM CST to 10:40 PM CST
Where
Gibson County, Medina
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
35.800, -88.767

A mobile home was flipped upside down. A roof and a porch were blown off of a house. Many trees were knocked down.

Tornado, Madison

When
May 4, 10:35 PM CST to 10:57 PM CST
Where
Madison County, 2 mi SW of Denmark
Rating
F4
Path length
26 mi
Path width
880 yd
Deaths
11 direct, 0 indirect
Injuries
66 direct, 0 indirect
Property damage
$30 million
Reported by
NWS STORM SURVEY
Coordinates
35.517, -89.033

The tornado touched down in the southwest part of Madison county near Denmark and tracked east through the downtown section of Jackson. The tornado continued to move east and eventually crossed into Henderson county. Nine people were killed in mobile homes between Denmark and Jackson and two other persons were killed in an apartment complex in Jackson. Numerous buildings were destroyed, particularly in downtown Jackson. St. Luke Episcopal Church, one of the oldest churches in Tennessee built in 1844, was destroyed. The Carl Perkins Civic Center, Tennessee Supreme Court Building, the downtown Jackson Post Office and National Guard Armory were damaged. Also damaged was the Proctor and Gamble factory where Pringles Potato Chips are made and a Coca-Cola bottling plant was also damaged. Denmark Elementary School and Jackson Middle School were destroyed and 24 other schools in the county were damaged. The tornado caused severe damage to the local power and water utilities across the county. One of eight stone balls that were set up to commemorate the eight fatalities from the Jackson tornado of January 17, 1999 was blown across a street.

Tornado, Madison

When
May 4, 10:43 PM CST to 10:58 PM CST
Where
Madison County, 5 mi SE of Denmark
Rating
F3
Path length
14 mi
Path width
440 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
35.483, -88.933

The tornado touched down south of where the tornado which struck the city of Jackson started. This tornado also moved east and eventually moved into Henderson county. Numerous homes were damaged or destroyed.

Tornado, Henderson

When
May 4, 10:57 PM CST to 11:10 PM CST
Where
Henderson County, 4 mi NW of Luray
Rating
F4
Path length
13 mi
Path width
880 yd
Injuries
20 direct, 0 indirect
Property damage
$10 million
Reported by
NWS STORM SURVEY
Coordinates
35.617, -88.633

The same tornado that produced substantial damage to the city of Jackson continued into Henderson county and moved through the city of Lexington. Thirty-six homes were destroyed and nearly 1,000 homes were damaged. Seven commercial buildings were destroyed and another 73 were damaged including the Everett Horn Library.

Tornado, Henderson

When
May 4, 10:58 PM CST to 11:07 PM CST
Where
Henderson County, 2 mi W of Luray
Rating
F3
Path length
7 mi
Path width
440 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
35.583, -88.617

This tornado moved east from Madison County into Henderson county. Some homes were damaged.

Tornado, Carroll

When
May 4, 11:00 PM CST to 11:03 PM CST
Where
Carroll County, Atwood
Rating
F1
Path length
1 mi
Path width
200 yd
Injuries
3 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS STORM SURVEY
Coordinates
35.967, -88.667

The town touched down in the town of Atwood and moved northeast. Six homes were destroyed and another 57 were damaged. Five commercial buildings were also damaged.

Flash Flood, Madison

When
May 5, 1:00 AM CST to 2:30 AM CST
Where
Madison County, Jackson
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Several roads were flooded.

Flash Flood, Dyer

When
May 5, 7:30 AM CST to 9:00 AM CST
Where
Dyer County, Dyersburg
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Some roads were flooded.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Madison2003-05-041MalePermanent HomeDirect
Tornado, Madison2003-05-047MaleMobile/Trailer HomeDirect
Tornado, Madison2003-05-048MaleMobile/Trailer HomeDirect
Tornado, Madison2003-05-0423FemaleMobile/Trailer HomeDirect
Tornado, Madison2003-05-0425FemaleMobile/Trailer HomeDirect
Tornado, Madison2003-05-0433MaleMobile/Trailer HomeDirect
Tornado, Madison2003-05-0439MaleMobile/Trailer HomeDirect
Tornado, Madison2003-05-0440FemaleMobile/Trailer HomeDirect
Tornado, Madison2003-05-0444FemaleMobile/Trailer HomeDirect
Tornado, Madison2003-05-0453MaleMobile/Trailer HomeDirect
Tornado, Madison2003-05-0422FemalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyThe tornado archive for Tennessee, 2003Warnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357323, 5357379, 5357038, 5357329, 5357333, 5357328, 5357324, 5357325, 5357332, 5357378, 5357331, 5357327, 5357330, 5356964, 5357326, 5357322, 5356963, 5356967, 5356966, 5356968, 5356965, 5356969, 5357037.